CSN Login
Members Online: 2

You are here

Ringing in ears

smokeyjoe
Posts: 1428
Joined: Feb 2011

Has anyone had ringing in their ears as a result of chemo.?? This started while on chem. and is still ongoing, sometimes I don't notice it at all other days drives me nuts!!

pepebcn's picture
pepebcn
Posts: 6352
Joined: Aug 2010

It starter with my first chemo 3 years ago an still intermittent with me.

neons356
Posts: 58
Joined: Dec 2010

Started with chemo, been there ever since. I think for me it's a permanent side effect. Are you on percoset or similar? I know that that can do it too.

Sundanceh's picture
Sundanceh
Posts: 4408
Joined: Jun 2009

Got mine about 8-years ago...it's permanent for me...you do learn to live with it. It's called TINNUTIS.

I also developed what they call "Meneire's Disease." This is a progressive ear disease where the affected ear experiences progressive hearing loss with each attack, until the nerve goes dead - then it stops. Horrible vertigo spells come with this...profuse sweating, nausea, vomiting and total loss of coordination and balance are side effects of this disease.

-Craig

ron50's picture
ron50
Posts: 1729
Joined: Nov 2001

I have had it for a long long time . To me It sounds like a whole bunch of cicadas. My brother and father both suffer from it as well as vertigo. Whereas the tinnitus is bearable the vertigo attacks are frightening and totally debillitating. I take a couple of anti-histamines daily to try to limitthe effects. Ron.

smokeyjoe
Posts: 1428
Joined: Feb 2011

Ron funny it does sound like those when it's on a "bad day", sometimes I have no ringing. I suppose with the other things you guys are dealing with I should not complain about the odd times I do get ringing.

westie66's picture
westie66
Posts: 642
Joined: Jun 2010

Yup, me too. Used to happen to me as well when I had too much aspirin.
Got it right now actually.
Cheryl

smokeyjoe
Posts: 1428
Joined: Feb 2011

Cheryl interesting, doesn't aspirin affect you blood clotting too??

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

I've had tinnitus for many years, but it really got worse on chemo - the first several days of a FOLFOX cycle were awful. The first several days of a FOLFIRI cycle were bad too, but not so bad as FOLFOX.

When it really gets the worst is when my INR gets too high. I'm on Coumadin (blood thinner) and when my blood gets too thin, the ringing gets VERY loud!

smokeyjoe
Posts: 1428
Joined: Feb 2011

Interesting Kathryn, I'm on lovenox blood thinners.....I'll check out that connection.

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

Lovenox is a lot more stable than Coumadin. With Coumadin my INR is up and down - I've been up over 6, and at that point the ringing in my ears was so bad I couldn't take it. I've learned to drop back on my dosage if the ringing increases a lot, and schedule a check for my INR.

I get to go off Coumadin this week! I had my port out (#3 port crapped out on me - got a hole in the catheter). I've had to stay on Coumadin one month since having it out, and now get to go off.

But that probably won't last long... my CEA is rising. If I can do surgery or radiation to attack whatever is growing this time, I'm ok. If I have to go back on chemo and get port #4 placed, I'll be back on Coumadin...

smokeyjoe
Posts: 1428
Joined: Feb 2011

Kathryn, so sorry to hear your CEA is rising, lets hope it's not cancer related.

SisterSledge's picture
SisterSledge
Posts: 342
Joined: Feb 2011

I"m taking cisplatin and etoposide...they said the cisplatin can cause permanent ringing in ears and hearing loss...that I should tell them if such begins to occur in which case they'd likely change the chemo drug. I'm hoping to not get this side effect as I don't think I want to change drugs right now. What chemo are you using?

Doc_Hawk's picture
Doc_Hawk
Posts: 685
Joined: Jan 2012

Hi all, I've had tinnutis for a very long time, way before I was diagnosed. But after reading this string, I have noticed that the frequency of the ringing changes more often. At least, I think that's what it is. I'll get this strange sensation in my skull like it's caving in except that there's no pain, then a small amount of vertigo and then the pitch of the ringing changes from higher to lower or vice versa. It used to happen only once or twice a year, but I've noticed it happening two or three times a month lately.

I'm currently getting treatment right now and the ringing is pretty loud, but only in my left ear which is my "good" one. I have 40% hearing loss in the right ear and 25% in left, due to an on the job accident when I was in the Air Force.

Sister Sledge, I opted to hit reply on your post because of your comments about cisplatin. If this is the drug I'm think that it is, it works on your nerve endings as a side effect. This causes intolerance to touching or ingesting anything cold and also causes neuropathy in the extremities which can leave you crippled. Please, talk this over with your Oncologist just to make certain that this is the same drug I'm thinking about and how to plan your long range battle. In my case, I already had neuropathy in my legs (due to the above mentioned accident) so it's possible that my case is unique; I simply do not know and am most definitely not qualified to attempt a diagnosis, so again, talk to your Oncologist, please.

God Bless and remember: chemo-brain is contagious, you get it from your oncology team!

Doc

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

I did go have it checked out, though....just to make sure it was harmless...

The only 'cure' is to wear special 'hearing aids' that will counteract the noise, according to my audiologist...

I can still hear over the buzzing (more like locust in the summer), and I have trained myself to ignore it...I still hear it, if I think about it, but otherwise, I'm not ready for something in my ears...

Dutch knuffels, Kathi

smokeyjoe
Posts: 1428
Joined: Feb 2011

I had Folfiri.

John23's picture
John23
Posts: 2140
Joined: Jan 2007

If it sounds like an old black-and-white TV that's gone off sync,
it's a real noise and not "in your head".

The range of sound is in the range of the lowest radio frequency,
and bordering on some people's hearing range.

It's been suggested that it's the harmonics from transmissions
from satellite installations, but there's been no serious efforts
to prove it one way or another.

The noise will be heard loudly at times, sometimes producing
neck and head aches. At other times, one will forget that it even
existed.

If enough people took notes regarding the exact times it is the
loudest, and compared a few months worth of notes, it will
be enough to understand just how real the noise is, and just how
widespread across the world it exists.

You can't have millions of people (and animals) all suffering from
this at the -exact same time-, and call it "hearing problems".

I found it to be hysterical, when I learned they were calling
it "a new form of tinnitus".

Oh well. I'm sure someone here will let me know just how nutz I am.

Best of health,

John

westie66's picture
westie66
Posts: 642
Joined: Jun 2010

Hi: Yes, aspirin thins your blood (i.e. you can't take it for what is it 2 weeks before a surgery (if you have a choice!). But the alternatives, like Tyenol, isn't good for your liver. Catch 22. I take low dose aspirin now.
Cheryl

smokeyjoe
Posts: 1428
Joined: Feb 2011

Kathryn I have a question for you, was there any issue with you being on Avastin and blood thinners?? Did you have a blood clot that you need to be on the blood thinners for. I get the feeling from my onc. that I don't "qualify" to get avastin because I'm on Lovenox. I'm not on chemo right now, but when the time comes that I have to go back on it I'm gonna bring up Avastin to him.

Subscribe to Comments for "Ringing in ears"